Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Albuquerque, NM

June 7, 2022Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 7, 2022, 1:52 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2022, 1:52 PM MDT (19:52 UTC)
Expired
Jun 7, 2022, 5:45 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Colfax County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 212 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5214 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WGUS55 KABQ 071952
FFWABQ
NMC007-033-072345-
/O.NEW.KABQ.FF.W.0002.220607T1952Z-220607T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
152 PM MDT Tue Jun 7 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...
  Northern Mora County in northeastern New Mexico...

* Until 545 PM MDT.

* At 152 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the far eastern portion of the Cook's Peak burn 
  scar several miles south of Rayado. Up to 0.50 inches of rain have 
  fallen. Additional rainfall amounts of 0.25 to 0.75 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar may result in significant 
runoff and debris flow. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

This includes the following streams and drainages...
  Sweetwater Creek, Alona Creek, Ocate Creek and Banderitas Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cook's Peak fire burn 
area.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To report flooding, contact your local law enforcement agency and 
your National Weather Service office when you can do so safely.

&&

LAT...LON 3628 10500 3629 10499 3630 10497 3631 10482
      3630 10477 3628 10474 3622 10470 3622 10471
      3622 10472 3623 10475 3623 10479 3619 10484
      3618 10492 3621 10499 3623 10501 3625 10501

FLASH FLOOD...RADAR INDICATED

$$

11
2 follow-up statements
055 
WGUS75 KABQ 072113
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
313 PM MDT Tue Jun 7 2022

NMC007-033-072345-
/O.CON.KABQ.FF.W.0002.000000T0000Z-220607T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
313 PM MDT Tue Jun 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR SOUTHWESTERN COLFAX AND NORTHERN MORA COUNTIES...

At 313 PM MDT, Doppler radar indicated thunderstorms had ended 
across the far eastern portion of the Cook's Peak burn scar several 
miles south of Rayado. However, potentially dangerous runoff from 
earlier rainfall will persist for at least another hour or two.

Excessive rainfall over the burn scar may result in significant 
runoff and debris flow. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

This includes the following streams and drainages...
  Sweetwater Creek, Alona Creek, Ocate Creek and Banderitas Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cook's Peak fire burn 
area.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To report flooding, contact your local law enforcement agency and 
your National Weather Service office when you can do so safely.

&&

LAT...LON 3628 10500 3629 10499 3630 10497 3631 10482
      3630 10477 3628 10474 3622 10470 3622 10471
      3622 10472 3623 10475 3623 10479 3619 10484
      3618 10492 3621 10499 3623 10501 3625 10501

FLASH FLOOD...RADAR INDICATED

$$

11
386 
WGUS75 KABQ 072343
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
543 PM MDT Tue Jun 7 2022

NMC007-033-072353-
/O.EXP.KABQ.FF.W.0002.000000T0000Z-220607T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
543 PM MDT Tue Jun 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
SOUTHWESTERN COLFAX AND NORTHERN MORA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3628 10500 3629 10499 3630 10497 3631 10482
      3630 10477 3628 10474 3622 10470 3622 10471
      3622 10472 3623 10475 3623 10479 3619 10484
      3618 10492 3621 10499 3623 10501 3625 10501

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:19 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 7, 11:19 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1119 AM MDT Tue Jun 7 2022

.AVIATION...
18Z TAF CYCLE
MVFR cigs holding on at KTCC through mid day behind a backdoor front,
but should improve to VFR by 19Z latest. Iso/Sct storms will develop
this afternoon/evening across northeast NM and may impact KLVS with
strong/erratic wind gusts. Much lower probability at KTCC for storms
and too low to include in TAF. The backdoor front will get reinforced
overnight into Wednesday morning and result in more MVFR cigs at
KTCC and possibly KLVS. Mountain obscurations are likely Wednesday
morning along the central mountain chain.

11

&&

.PREV DISCUSSION...330 AM MDT Tue Jun 7 2022...
.SYNOPSIS...
Except for some cooler readings on the far eastern plains Wednesday,
the next 7 days will feature high temperatures a few to several
degrees above normal. Backdoor fronts will enter the forecast area
from the northeast nightly through the end of this week introducing
low level moisture that will enable daily rounds of showers and
thunderstorms. Storms will favor the central mountain chain eastward
today, then the continental divide eastward Wednesday and Thursday.
Strong to severe storms will be possible across eastern areas each
day, with a gusty and dusty mix of wet and dry storms from the
central mountain chain westward. Thunderstorm coverage looks to
decrease each day Friday through Sunday, but there may still be a few
strong to severe storms over northeast areas Friday and Saturday.
Winds will strengthen Sunday and Monday with a return of fire weather
concerns in many areas.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)... As is often the case in
early June, forecast challenges in the short term period will hinge
on the back door cold front and how far west it advances. Currently,
the backdoor front has already invaded much of the northeastern
quadrant of NM with the assistance of convective cold pools farther
northeast, and it should overtake much of the eastern half of the
forecast area before dawn. Fast rises in dewpoints are already
yielding a widespread swath of low stratus and these will be slow to
burn off through the late morning. Once they do burn off, things will
destabilize quickly with scattered thunderstorms still expected to
favor the northeastern quadrant of the state with less coverage along
the central mountain chain and into the east central plains. While
winds aloft will generally be weaker today with rising pressure
heights, the surface front will bring such a stark directional wind
shift that it will drastically increase shear. The SREF continues to
paint high surface-based CAPE values of 1000 to 2500 J/kg across
eastern zones with the highest numbers in the east central plains,
and this will bring a severe threat with large hail and damaging
winds being possible. Farther west, dewpoints will generally stay in
the 20’s, although some pockets of faint increases into the 30’s
are possible between the Rio Grande and the Continental Divide. An
afternoon crop of high- based cumulus is expected, but minimal
instability and vertical development is anticipated. Temperatures
will remain warm to hot in all areas, rising a couple degrees in
western zones and falling a few in eastern ones.

Interestingly, there is not overwhelming model consensus that
convective outflows will shove the moisture farther west tonight.
However, this seems like a plausible scenario, with areas such as
Santa Fe and Albuquerque potentially undergoing a quick shot of
moisture advection should a strong enough easterly wind component be
sustained. Regardless, a secondary frontal push is expected into the
daytime Wednesday when the more moist and cooler air mass will
overtake the central mountain chain and spill into the Rio Grande
valley. This will keep scattered strong to perhaps severe storms
going Wednesday afternoon along the central mountain chain, aided by
an easterly upslope component that will kick-start afternoon
updrafts. Burn scar flooding will be a possibility, and the Flash
Flood Watch will continue. Models suggest a few drier cells will
develop near or just west of the Rio Grande Wednesday, and
convective outflows also look to produce some gusty winds into the
valley late in the afternoon.

52

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
High temperatures will vary from a few to around 11 degrees above
normal through the extended portion of the forecast as our
summertime, mid-level high pressure system varies its position over
the region.

Low level moisture introduced by Wednesday's moist backdoor front
will remain in place from the continental divide eastward with
another round of scattered to isolated showers and thunderstorms
Thursday afternoon and evening. A mix of wet and dry thunderstorms
are forecast from the upper Rio Grande Valley and Tusas Mountains
southwestward to the west central mountains, but convection further
south and east will tend to be more wetting due to PWATs varying
around 0.8-1.03". Shear and instability profiles also indicate the
potential for severe thunderstorms again across the eastern plains
Thursday afternoon and evening, but the risk doesn't look as high as
the severe thunderstorm event expected Wednesday.

The upper high is now forecast by models to recenter near Gallup
Friday, then nudge southward some Saturday. There should be be a
significant downtick in thunderstorm coverage and wetness these days as
drier air works its way over the forecast area from the northwest.
However, low level moisture will slosh back into the eastern plains
with a backdoor cold front Friday morning, and potentially again
into northeast areas and Saturday night, causing the Sangres eastward
to be favored for showers and thunderstorms. The risk of strong to
severe storms will probably return to far northeast areas both
afternoons and evenings as disturbances clip northeast NM in
northwest flow aloft.

Even drier air is forecast to move over the forecast area from the
west on Sunday and moreso Monday as an upper trough entering the
western US nudges the SW US mid-level high southeastward over TX and
eventually the lower Mississippi River Valley. Any storms that get
going over the high terrain Sunday should be vary isolated, then dry
weather is forecast for Monday. Southwest winds look to become breezy
to windy both days with fire weather concerns developing.

44

&&

.FIRE WEATHER...
A moist cold front will be the key weather factor to watch over the
next few days, as it will increase the chances for wetting
thunderstorms and bring higher humidity to parts of the forecast
area. The front has already entered the northeastern quadrant of NM
and will overtake much of the remainder of eastern NM through the
morning. The northeast quadrant will be favored for strong to
possibly severe storms today with a few storms also possible along
the central mountain chain and into the east central plains. Dry and
warm conditions will persist today west of the central mountain
chain with temperatures rising a couple more degrees while humidity
plummets to 10 to 15 percent this afternoon. Other than some
moderate breezes in north central NM, wind concerns will be confined
near thunderstorms where gusty and erratic outflows will be possible.

Into tonight and Wednesday, the cooler moist airmass is still
forecast to advance westward with excellent RH recovery in most
eastern zones Wednesday morning. The best moisture will stay east of
the central mountain chain, but a slight increase in dewpoints and
humidity will bring low chances for drier thunderstorms to the Rio
Grande valley toward the Continental Divide Wednesday afternoon. Dry
lightning and very gusty storm outflows would be a big concern with
this activity in central to western zones.

A better westward push of the moisture will be possible Wednesday
night, perhaps setting the stage for a mix of wet and dry storms
between the Continental Divide and Rio Grande on Thursday. Dry
thunderstorms would be expected on the western fringe of this
activity while the central mountain chain would continue to observe
isolated to scattered cells of a wetter variety.

By Friday and the weekend, thunderstorms will be reducing in
coverage with smaller footprints of rainfall over mountainous areas.
As high pressure strengthens over NM, temperatures will climb well
above average with hot readings expected. Stronger westerly flow is
still projected to return early next week with drier and perhaps
elevated to critical fire weather conditions.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday afternoon through Wednesday evening for
the following zones... NMZ214-215.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:06 PM MDTSevere Thunderstorm WarningABQColfax, Mora54 min
Jun 7, 2:57 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora48 min
Jun 7, 3:27 PM MDTAreal Flood AdvisoryABQMora3 hr
Jun 7, 3:43 PM MDTSpecial Weather StatementABQHarding32 min
Jun 7, 4:09 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora23 min
Jun 7, 4:15 PM MDTSpecial Weather StatementABQHarding30 min
Jun 7, 4:43 PM MDTSpecial Weather StatementABQMora32 min
Jun 7, 4:50 PM MDTSevere Thunderstorm WarningABQHarding, Mora40 min
Jun 7, 5:31 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel59 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.